South Carolina, 2012

Damaging Wind in South Carolina, April 18, 2012

April 18, 2012 · NWS ILM · 1 event in 1 county or zone

A cold front slowly worked its way toward the area during the day. A weak mid-level vorticity center approached from the southwest and provided additional lift.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A cold front slowly worked its way toward the area during the day. A weak mid-level vorticity center approached from the southwest and provided additional lift.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Apr 18, 2:11 PM EST, 53 minutes earlier.

Area forecast discussion, Apr 18, 2:11 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
311 PM EDT WED APR 18 2012

.SYNOPSIS...
A WEAK COLD FRONT WILL DROP SLOWLY SOUTHEAST ACROSS THE AREA THROUGH
TONIGHT...STALLING ALONG THE COAST ON THURSDAY. THIS FRONT WILL
MOVE BACK NORTH AS A WARM FRONT ON FRIDAY. A STRONGER COLD FRONT
IS EXPECTED SUNDAY WITH THE POTENTIAL FOR STRONG THUNDERSTORMS
AHEAD OF IT. COOL AND DRY HIGH PRESSURE WILL BUILD IN EARLY NEXT
WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AS OF 2:30 PM WEDNESDAY...LATEST OBS AND SATELLITE LOOPS SHOW
FRONT NOW WRAPPING AROUND THE NORTHERN AND NORTHWESTERN BORDER OF
OUR CWA. THE FORECAST AREA IS RAIN-FREE FOR THE MOMENT...BUT RADAR
LOOPS DO SCATTERED SHOW SHOWER AND THUNDERSTORM ACTIVITY
APPROACHING FROM THE WEST. AN EXTENSIVE CU FIELD HAS DEVELOPED
UNDER A CIRRUS CANOPY THIS AFTERNOON...BUT THE REMNANTS OF A
FORMERLY STRONG MID LEVEL INVERSION HAS SO FAR RESTRICTED VERTICAL
DEVELOPMENT.

FOR THE REMAINDER OF THIS AFTERNOON AND OVERNIGHT THE FRONT WILL
VERY SLOWLY DROP SOUTHEAST ACROSS THE CWA AS A SHARP UPPER SHORT
WAVE TRACKS EAST FROM THE APPALACHIANS. FRONT WILL LIE ROUGHLY
ALONG THE COAST BY DAYBREAK ON THURSDAY. THE SHORT WAVE WILL DAMPEN
AS IT MOVES EAST ACROSS THE CAROLINAS...WITH ITS AXIS MOVING
OFFSHORE BY DAYBREAK. STRONGEST LIFT WILL THUS BE FOUND OVER OUR
INLAND COUNTIES...WHERE POPS AND QPF WILL BE THE HIGHEST. EXPECT
LIKELY TO CATEGORICAL POPS INLAND...WITH HIGH CHANCE ALONG THE COAST
OVERNIGHT. POPS WILL GRADUALLY RAMP UP BETWEEN THE REMAINDER OF THIS
AFTERNOON AND THIS EVENING AS SHORT WAVE TRACKS EAST. EXPECT PRECIP
CHANCES TO TAPER OFF IN THE EARLY MORNING HOURS AS SHORT WAVE AXIS
MOVES OFFSHORE.

EXTENSIVE CLOUD COVER WILL HELP KEEP TEMPERATURES ABOVE NORMAL
OVERNIGHT...WITH MODEL CONSENSUS SHOWING UPPER 50S MOST LOCATIONS
FOR MINIMUMS.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
AS OF 300 PM WEDNESDAY...COMPLEX AND SLIGHTLY UNSETTLED WEATHER
THROUGH THE SHORT TERM AS A WARM MOIST AIRMASS SITS OVER THE
CAROLINAS.

WEAK COLD FRONT WILL BE EXITING THE COAST AT THE START OF THE
PERIOD...BUT WILL STALL RIGHT ALONG...OR JUST OFF...THE COAST DURING
THURSDAY. THE BAROCLINIC GRADIENT ALONG THIS FRONT WILL
DISSIPATE...BECOMING AN INVERTED COASTAL-TYPE TROUGH ALONG THE
SOUTHEAST COAST. THIS BOUNDARY WILL SERVE AS A FOCUS FOR POTENTIAL
CONVECTION DURING THURSDAY...ESPECIALLY ALONG THE COAST...AND BEST
CHANCE FOR TSTMS WILL BE ALONG ANY SEA BREEZE RESULTANT. INSTABILITY
PARAMETERS FAVOR TSTMS...BUT THERE IS VERY LIMITED UPPER
SUPPORT...IN FACT WEAK NVA MAY OCCUR HERE BEHIND A DEPARTING S/W
TROUGH. STILL...WILL CARRY CHC POP ALONG THE COAST ALL DAY WHERE
SREF PROBS EXCEED 50%...AND SCHC INLAND THROUGH THE AFTN WITH
SHOWERS/TSTMS IN AN ENVIRONMENT WITH PWATS STAYING ABOVE 1 INCH.
FAVOR THE MET NUMBERS THURSDAY DUE TO CLOUD COVER...WITH LOW TO MID
70S ACROSS THE AREA. E/NE FLOW AT NIGHT WILL PERMIT TEMPS TO FALL
INTO THE MID/UPPER 50S EVEN WITH SUBSTANTIAL CLOUD COVER CONTINUING.

COASTAL TROUGH RETURNS NORTH AS A WARM FRONT DURING FRIDAY. ONCE
AGAIN...ENOUGH INSTABILITY WILL BE PRESENT...ESPECIALLY IN A
MOISTENING AIRMASS BEHIND THE WARM FRONT...TO CARRY CHC POP ACROSS
THE AREA DURING THE AFTN...FOCUSED PRIMARILY ALONG THE LIFTING WARM
FRONT. EXPECT LESS COVERAGE ON FRIDAY THAN THURSDAY...AND MUCH OF
THE DAY WILL LIKELY BE JUST PARTLY CLOUDY. WARM SOUTHERLY FLOW WILL
WARM TEMPS INTO THE UPPER 70S TO LOW 80S...WITH MINS AT NIGHT ONLY
FALLING INTO THE LOW 60S WITH CONTINUED WARM WINDS.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 300 PM WEDNESDAY...ALL EYES REMAIN ON THE SIGNIFICANT
SYSTEM TO MOVE ACROSS THE GULF OF MEXICO AND SUBSEQUENTLY THE EAST
COAST FOR THE WEEKEND INTO EARLY NEXT WEEK.

STILL SOME DIFFERENCES IN THE DETAILS AND TIMING AS THE ECMWF
ENSEMBLE MEAN...WHICH HPC PREFERS...IS A BIT SLOWER. OVERALL THIS
WARRANTS FEW CHANGES IN THE INHERITED FORECAST. I HAVE INCREASED
POPS TO LIKELY FOR SUNDAY AND EXTENDED THE POPS SLIGHTLY IN TIME FOR
MONDAY.

THE BEST FORCING APPEARS TO MANIFEST ITSELF IN AREAS OF 500-700MB
DEFORMATION AND WITH A SIGNIFICANT SUBTROPICAL PLUME OF
MOISTURE...PRECIPITABLE WATER VALUES OF 1.70 INCHES...SOUTH TO NORTH
LINES OF SHOWERS AND THUNDERSTORMS...NOT UNLIKE WHAT WE SEE TO OUR
WEST CURRENTLY ARE LIKELY. IT GOES WITHOUT SAYING THIS COULD BRING
THE AREA BENEFICIAL RAINS.

A QUICK LOOK AT WIND FIELDS SHOW LOW LEVEL WINDS...925MB TO 850MB
WINDS NOT OVERLY IMPRESSIVE...THIRTY KNOTS. HOWEVER WITH AMPLE
INSTABILITY AND THE MID LEVEL LOW/TROUGH GOING NEGATIVE TILT...AS
WITH HPCS OFFICIAL FORECAST...ENHANCED HELICITY COULD DEVELOP AND IF
THE TIMING WERE COUPLED WITH DAYTIME HEATING POCKETS...A THREAT
COULD DEVELOP. WILL LET LATER SHIFTS ADDRESS THIS THREAT.

FINALLY...THE TEMPERATURE FORECAST REQUIRED LITTLE EDITING MAINLY TO
COME INTO BETTER AGREEMENT WITH ADJACENT OFFICES.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
AS OF 18Z...TERMINALS ARE CURRENTLY VFR. A COLD FRONT WAS CLEARLY
SEEN ON VISIBLE SATELLITE FROM OAJ-MEB THEN SOUTHWEST TOWARDS CAE.
ALONG THE SEA BREEZE ENHANCED CUMULUS HAD DEVELOPED BUT NO
PRECIPITATION WAS BEING DETECTED. SOME LIGHT TO MODERATE
SHOWERS WERE DEVELOPING WELL SOUTH OF FLO.

AS THE COLD FRONT TO THE WEST OF FLO MOVES SLOWLY EAST SHOWERS
CURRENTLY TO THE SOUTHWEST OF FLO SHOULD DEVELOP FURTHER THIS
AFTERNOON AND SPREAD NORTH TOWARD THE FLO/LBT TERMINALS. THE
CHANCES OF TEMPO MVFR CONDITIONS WILL INCREASE AT BOTH FLO/LBT BY
MID TO LATE AFTERNOON. AS THE FRONT MOVES THROUGH THIS EVENING THERE
WILL BE A HIGHER CHANCE OF TEMPO IFR CONDITIONS IN SHOWERS AT BOTH
FLO/LBT...WITH THE HIGHEST CHANCE OF THUNDERSTORM OCCURRENCE AT FLO.
OVERNIGHT IFR WILL BECOME MORE LIKELY AT BOTH TERMINALS AS LIGHT
RAIN CONTINUES TO FALL INTO THE COOLER AIRMASS BEHIND THE
FRONT.

AS PRECIPITATION MOVES INTO THE COASTAL TERMINALS THIS EVENING THE
CHANCES OF MVFR CONDITIONS WILL INCREASE. TEMPO IFR WILL BECOME
POSSIBLE MAINLY ASSOCIATED WITH THE HEAVIER SHOWERS AND
THUNDERSTORMS. THUNDERSTORMS WILL BE MOST LIKELY AT THE MYR/CRE
TERMINALS. TOWARDS SUNRISE IFR WILL BECOME MORE LIKELY AS THE LOWER
ATMOSPHERE BECOMES MORE SATURATED BEHIND THE FRONT.

GENERALLY MVFR CONDITIONS CAN BE EXPECTED AFTER SUNRISE WITH LIGHT
AND VARIABLE TO LIGHT NORTHEAST WINDS. ISOLATED SHOWERS WILL BE
POSSIBLE BY LATE MORNING.

EXTENDED OUTLOOK...PREDOMINATELY VFR WITH ISOLATED SHOWERS THURSDAY
AND FRIDAY. INTERMITTENT MVFR/POSSIBLE IFR CONDITIONS WITH SCATTERED
SHOWERS SATURDAY. NUMEROUS SHOWERS POSSIBLE SUNDAY. VFR MONDAY WITH
ISOLATED SHOWERS.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 2:30 PM WEDNESDAY...A WEAK COLD FRONT WILL DROP VERY SLOWLY
SOUTHEAST ACROSS THE CAROLINAS THROUGH THE NEAR TERM...LYING
ROUGHLY ALONG THE COAST BY DAYBREAK ON THURSDAY. WINDS WILL STAY
GENERALLY SOUTH TO SOUTHEAST AND LIGHT AT 10 KTS OR LESS. SEAS
WILL LIKEWISE STAY BENIGN...IN THE 2 FT RANGE THROUGH THE PERIOD.
SCATTERED SHOWERS AND THUNDERSTORMS WILL IMPACT THE WATERS
OVERNIGHT.

SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 300 PM WEDNESDAY...WEAKENING COLD FRONT/INVERTED COASTAL
TROUGH WILL BE OVER THE WATERS EARLY THURSDAY. THIS CREATES LIGHT
SOUTHERLY FLOW MUCH OF THURSDAY...BEFORE THIS BOUNDARY GETS
SUPPRESSED FAR ENOUGH TO THE SOUTH FOR WINDS TO BECOME E/NE BY
THURSDAY NIGHT. THE WEAK PRESSURE GRADIENT WILL KEEP WINDS LESS THAN
10 KTS THOUGH...SO THE 2-4 FT SEAS WILL BE FROM A COMBINATION OF A
2-3FT/12SEC EASTERLY SWELL AND BACKING WIND WAVES. BOUNDARY LIFTS
BACK NORTH AS A WARM FRONT EARLY FRIDAY...TURNING WINDS TO THE SOUTH
AND INCREASING TO AROUND 10 KTS BY LATE FRIDAY. LONG PERIOD SWELL
DECAYS ON FRIDAY...BUT INCREASING SOUTHERLY WIND WAVES KEEP OVERALL
WAVE HEIGHTS AT 2-4 FT.

LONG TERM /SATURDAY THROUGH MONDAY/...
AS OF 300 PM WEDNESDAY...LOWER CONFIDENCE IN THE WIND FORECAST AT
LEAST FROM A DIRECTION STANDPOINT AS A SIGNIFICANT SYSTEM WILL BE
MOVING SLOWLY UP THE EAST COAST. CONTINUED TO ADVERTISE SOUTHERLY
WINDS OF 15-20 KNOTS FOR SATURDAY AND SUNDAY FOR THAT MATTER. LOW
MOVING UP THE COAST ALLOWS WINDS TO SHIFT TO WEST TO NORTHWEST
MONDAY. WITH THE STRONG AND PROLONGED SOUTHERLY FETCH SEAS WILL BE
MORE OF A CONCERN FOR MARINERS AND VALUES WILL QUICKLY RAMP UP
FROM 2-4 FEET TO 7-10 FEET SUNDAY. HIGHER SEAS WILL PREVAIL INTO
MONDAY ALTHOUGH OFFSHORE FLOW WILL KNOCK THEM DOWN SOMEWHAT.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...REK
SHORT TERM...JDW
LONG TERM...SHK
AVIATION...REK/MRR
MARINE...REK/JDW/SHK
Hazardous weather outlook, Apr 18, 1:39 PM EST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
239 PM EDT WED APR 18 2012

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-191845-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
239 PM EDT WED APR 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG THUNDERSTORMS ARE POSSIBLE THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-191845-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
239 PM EDT WED APR 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SMALL CRAFT ADVISORY CONDITIONS AND STRONG THUNDERSTORMS ARE BOTH
POSSIBLE THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 18, 1:51 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
251 PM EDT WED APR 18 2012

SCZ023-181945-
DARLINGTON-
251 PM EDT WED APR 18 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS DARLINGTON COUNTY THROUGH
345 PM EDT...

AT 251 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
KELLYTOWN...OR ABOUT OVER HARTSVILLE...MOVING EAST...NORTHEAST AT 20
MPH.

SOME LOCATIONS IMPACTED INCLUDE DARLINGTON...HARTSVILLE...AUBURN...
CLYDE...DOVESVILLE...FLOYD...KELLYTOWN...LAMAR...LYDIA...
MECHANICSVILLE...MONT CLARE AND NORTH HARTSVILLE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3450 8005 3449 7988 3454 7984 3451 7983
      3449 7979 3452 7976 3449 7972 3444 7975
      3440 7972 3440 7968 3437 7967 3436 7969
      3434 7968 3409 8008 3419 8013 3423 8012
      3441 8021
TIME...MOT...LOC 1851Z 271DEG 18KT 3437 8012

15
Special weather statement, Apr 18, 2:46 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
346 PM EDT WED APR 18 2012

SCZ017-023-182045-
DARLINGTON-MARLBORO-
346 PM EDT WED APR 18 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS MARLBORO AND DARLINGTON
COUNTIES THROUGH 445 PM EDT...

AT 347 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
DARLINGTON...MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS IMPACTED INCLUDE BENNETTSVILLE...DARLINGTON...
BROWNSVILLE...CLIO...DOVESVILLE...DUNBAR...FLOYD...MCCOLL...
MECHANICSVILLE...MONT CLARE AND BLENHEIM.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3475 7962 3461 7945 3460 7946 3440 7958
      3416 7995 3430 8002
TIME...MOT...LOC 1947Z 230DEG 13KT 3430 7986

15
Special weather statement, Apr 18, 3:03 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
403 PM EDT WED APR 18 2012

SCZ023-032-182100-
DARLINGTON-FLORENCE-
403 PM EDT WED APR 18 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS FLORENCE AND EASTERN
DARLINGTON COUNTIES THROUGH 500 PM EDT...

AT 403 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
SARDIS...OR ABOUT 13 MILES SOUTHWEST OF FLORENCE...MOVING NORTHEAST
AT 20 MPH.

SOME LOCATIONS IMPACTED INCLUDE FLORENCE...CARTERSVILLE...CLAUSSEN...
EFFINGHAM...EVERGREEN...MARS BLUFF...NEW HOPE...QUINBY...SARDIS...
TIMMONSVILLE AND OLANTA.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3409 8009 3433 7968 3430 7965 3429 7960
      3425 7956 3421 7955 3418 7957 3414 7954
      3388 7994 3392 7997 3395 7998 3399 7990
      3404 7999 3407 8003
TIME...MOT...LOC 2003Z 229DEG 19KT 3404 7992

WEISS

The radar

The Columbia radar (KCAE), 128 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Darlington

When
April 18, 3:04 PM EST to 3:05 PM EST
Where
Darlington County, 0.58 mi NE of Darlington Co Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
34.457, -79.874

A large tree was reported down along Highway 52 near Lake Darpo. The tree was partially blocking the road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2012Every state in 2012This day in weather historyWarnings in South Carolina, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373458.